Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Is tonsillitis caused due to moxfloxacin medication for throat irritation?

Aug 2013
User rating for this question
Answered by

ENT Specialist
Practicing since : 1996
Answered : 1025 Questions
Dear Doc, Because of my persistance throat irritation visited ENT specialist which told me that I m suffering from acid reflux and my H. Pylori test came as positive. He prescribed me Pariet (Rabiprazole) and ertythromycin 500 mg twice and amoxicillin 1000 mg twice daily. But after taking these medicine three days, I developed tonsilitis. After seven day course with these medicinethe doctor changed the antibiotic to moxfloxacin. Now my question is that even after daily 3000 mg dose of antibiotic (clarithromycin and amox) can tosilitis happen simultaneously with the medication ? Is it the treatment is right ? generally what is the duration that require acid reflux? With best regards,
Posted Tue, 18 Feb 2014 in Ear, Nose and Throat Problems
Answered by Dr. Sriram Nathan 1 hour later
Brief Answer: Re evaluate your medications Detailed Answer: Hello and welcome to health care magic, I am Dr Sriram Nathan an ENT surgeon who has a wide experience in the management of throat problems. In fact I have been closely associated with studies on the treatment and management of acid reflux. In this context I have some suggestions and points which I want you to ponder: - When you have a H Pylori positive in endoscopy then the recommended treatment is as you have already taken that is amoxicillin (1 g twice daily), and clarithromycin (500 mg twice daily) for 7 to 14 days. The suggested treatment is for 10 days to two weeks. In this you are on the right track. -The proton pump inhibitor (rabeprazole) is also a good medication for the same -You need to thus continue the medications as advised and you must understand that the antibiotics are very specifically to eradicate only the H Pylori bacteria in the stomach. After eradication, the other treatment for reflux should continue and only the anti reflux treatment and measures can ensure you have good symptom relief. -The H Pylori treatment is usually for two weeks but the acid reflux treatment can extend for longer duration to even one to two months depending on your response - Although you must also realize that there are other treatment regimens but this is good enough. -Now coming to your tonsillitis, like I mentioned before, the antibiotics are only directed towards H Pylori and they not prevent any other infection. In any case you may have got an infection which is resistant to the current antibiotics. It could also be a tonsillitis due to many other causes like a viral infection or reflux. -In any case you must consult an ENT surgeon to start a proper treatment for the tonsillitis. -Of course if the tonsillitis does not respond to medications then I would recommend a throat swab and a culture and sensitivity test. You can do these and get back to me or any ENT with the reports. -Reduce stress, reduce oily and spicy food and hope you get well soon I hope I have shed some light into your plight and if you have any other doubts you can ask me get well soon regards Dr Sriram Nathan
Above answer was peer-reviewed by
Follow-up: Is tonsillitis caused due to moxfloxacin medication for throat irritation? 2 hours later
Dear Dr. Sriram, Thank you so much for your detailed answer. Actually my ENT Surgeon after noticing Tonsillitis prescribed Avelox (moxifloxacin ) once daily for 7 days. Today is the 4th day of this regimen and I am feeling the tonsilitis pain is not there like before but some throat irritation is there. Please tell me whether this is because of acid reflux or not? Two days ago, went to a Gastro specialist who performed upper GI Endoscopy and the report says Esophagus are normal and in the stomach body mild gastritis is there. H. pylori was detected in my blood and I am finished the course for 7 days. Day after tomorrow I will give stool test for examination. I am still continuing Pariet (rabiprazole) 20mg once daily before breakfast. My Gastroenterologist told twice but my ENT told me once. Please tell me which is the correct dose. I am still continuing with once daily dose? I have made inclined bedside by 4-6 inches, totally stopped all fried food, tea, coffee, alcohol. Living on white rice, oatmeal, XXXXXXX papaya,egg white, boiled potato since the last week. Althogh the irritation is less in the throat. Please suggest me whether this is just a symptom of GERD or not. I will definitely update you after my next ENT visit. Does sometime bones have some minor pain because of these antibiotics or not. Sometimes I do have some very minor spasm like pain in lower abs? Are my treatment is on the right track or not? Sorry for long post but thanking you so much, with best regards,
Answered by Dr. Sriram Nathan 8 minutes later
Brief Answer: good going Detailed Answer: hello again, Since the pain of tonsillitis is better that means that the antibiotic was effective. You can continue the course and do not worry about the irritation. It could be because of both reflux and recovering infection. Mild gastritis will also recover so you have no worries there too. Go right ahead with the stool test and get back to me or any ENT with the report I would usually go with a twice daily dose for two weeks and then taper it down to once a day for a month or so. Its your doctors call finally. Your diet modification should be gradual and not sudden. So reduce spice and avoid but do not stop suddenly. You may end up with withdrawal symptoms and also throat irritation which I mentioned earlier could be due to reflux or infection .Also add lots of greens in the diet which will help you in your recovery and reflux. Since you are taking such strong medications, some amount of pain is expected so do not worry, you will definitely recover. Hope this helps regards Dr Sriram Nathan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor